SciELO - Scientific Electronic Library Online

 
vol.36 número3Presentación tardía de síndrome hemolítico-urémico atípico de novo en receptor de trasplante reno-pancreático resuelto con eculizumabRemisión completa de síndrome nefrótico en mujer con amiloidosis renal por fiebre mediterránea familiar índice de autoresíndice de materiabúsqueda de artículos
Home Pagelista alfabética de revistas  

Servicios Personalizados

Revista

Articulo

Indicadores

Links relacionados

  • En proceso de indezaciónCitado por Google
  • No hay articulos similaresSimilares en SciELO
  • En proceso de indezaciónSimilares en Google

Compartir


Nefrología (Madrid)

versión On-line ISSN 1989-2284versión impresa ISSN 0211-6995

Nefrología (Madr.) vol.36 no.3 Cantabria may./jun. 2016

http://dx.doi.org/10.1016/j.nefro.2015.10.019 

Letters to the Editor

A membranous nephropathy case: is it related to sulfasalazine?

Un nefropatía membranosa Caso: ¿está relacionado con sulfasalazina?

Oktay Bagdatoglua  , Yuksel Marasb  , Ozlem Yayara  *  , Baris Eserc 

a Nephrology Department, Ankara Ataturk Research and Training Hospital, Turkey

b Rheumatology Department, Ankara Ataturk Research and Training Hospital, Turkey

c Nephrology Department, Corum Hitit University, Turkey

Dear Editor,

In adult age group, the cause of membranous glomerulonephritis (MG) cannot be detected in about 75% of the patients. These cases are defined as idiopathic (primary) MG. MG associated with drugs and other diseases are defined as secondary MG.

Penicillamine and gold salts, formerly used in the treatment of rheumatoid arthritis (RA), are responsible for the development of MG. Amyloidosis, analgesic nephropathy, glomerulonephritis and rheumatoid vasculitis can be observed in RA.

In the literature sulfasalazine was reported to cause interstitial nephritis, nephrotic syndrome, acute renal failure, non-nephrotic proteinuria, hematuria, and leucocyturia.1-4 Sulfasalazine 2000 mg/day, hydroxychloroquine, prednisolone 5 mg/day was started for a 55 year old non-diabetic man who was diagnosed as rheumatoid arthritis a year ago. He did not have a history of nonsteroidal antiinflamatory drug use. Proteinuria was detected a month later. Daily protein excretion was 14,725 mg/day and serum albumin was 2.8 g/dl. On physical examination, the patient was normotensive and had pitting oedema in his legs. The patient's blood urea nitrogen and creatinine level and C3, C4 was in normal range and HBsAg, AntiHCV, p-ANCA and c-ANCA was found to be negative. ANA was positive, but anti-ds DNA was found to be negative. Duodenal biopsy was negative for amyloid and percutaneous kidney biopsy was performed. In light microscopic examination, mild thickening of the glomerular basement membrane, mild interstitial inflammatory cell infiltration and hyaline material accumulation in some tubular spaces was observed. By immunofluorescence microscopy strong linear/granular IgG and complement deposition and mild granular, C3, C1q and kappa deposition in glomerular basal membranes was detected. These pathological findings suggested the diagnosis of membranous glomerulonephritis anti-phospholipase A2 receptor antibodies were negative. Considering this condition to be related to sulfasalazine, treatment was dropped out and prednisolone dosage was increased as 20 mg/day. In follow-up, two months later, 24-h urine protein excretion was found to be 389 mg/day and steroid dosage was tapered gradually. He is now being followed without proteinuria.

Although rare, case reports blaming sulfasalazine in the pathogenesis of parenchymal kidney injury, exist. Nevertheless, the US FDA placed a warning within the prescribing information for mesalazine products that stated “It is recommended that all patients have an evaluation of renal function prior to initiation of therapy and periodically while on treatment”.5

5-Aminosalicylate (5-ASA) is blamed for the nephrotoxicity of these drugs. Nephrotoxicity is thought to be idiosyncratic rather than dose-related.6 Cases reported in the literature were mainly in the form of progressive interstitial nephritis. Following cessation of treatment, improvement of renal function can be observed in some cases, while steroid treatment can be indicated if improvement is not observed.7

In a cohort of ulcerative colitis 6 patients were reported to develop nephrotic syndrome. 3 of these patients were using mesalasine while 2 were using sulfasalazine and one patient was using both. In histological evaluation of the patients, 5 had minimal change disease and one patient had focal segmental glomerulosclerosis. All of the patients improved with steroid treatment.8 The pathogenesis of nephrotic syndrome associated with the use of sulfasalazine is not understood yet.9

The patient was also using hydroxychloroquine. This drug continued and remission of proteinuria existed, so the cause is not probably this drug. Also rheumatologic diseases can cause MN but proteinuria remission after discontinuation of the drug excluded this possibility.

In our case, the histopathologic diagnosis was membranous glomerulonephritis and this varies from case reports in the literature.

Drugs are one of the important causes of secondary membranous glomerulonephritis. By presenting this case we want to remind that sulfasalazine may be a cause of secondary membranous glomerulonephritis.

Oktay Bagdatoglu, Yuksel Maras, Ozlem Yayar, Baris Eser

Bibliografía

1. Mehta RP. Acute interstitial nephritis due to 5-aminosalicylic acid. CMAJ. 1990;143:1031-2. [ Links ]

2. Novis BH, Korzets Z, Chen P, Bernheim J. Nephrotic syndrome after treatment with 5-aminosalicylic acid. Br Med J (Clin Res Ed). 1988;296:1442. [ Links ]

3. Garcia-Diaz M, Nevado L, Berenguer A. Acute renal failure associated to 5-aminosalicylice acid in the intestinal inflammatory disease. Gastroenterol Hepatol. 1995;18:18-21. [ Links ]

4. Tremaine WJ, Schroeder KW. Urinary sediment abnormalities in patients on long-term oral 5-aminosalcyclic acid (5-ASA) for chronic ulcerative colitis (CUC). Gastroenterology. 1988;94:465. [ Links ]

5. Stephen BH. Mea culpa. Nat Clin Pract Gastroenterol Hepatol. 2008;5:409. [ Links ]

6. Gisbert JP, González-Lama Y, Maté J. 5-Aminosalicylates and renal function in inflammatory bowel disease: a systematic review. Inflamm Bowel Dis. 2007;13:629-38. [ Links ]

7. Alivanis P, Aperis G, Lambrianou F, Zervos A, Paliouras C, Karvouniaris N, et al. Reversal of refractory sulfasalazine-related renal failure after treatment with corticosteroids. Clin Ther. 2010;32:1906-10. [ Links ]

8. Firwana BM, Hasan R, Chalhoub W, Ferwana M, Kang JY, Aron J, et al. Nephrotic syndrome after treatment of Crohn's disease with mesalamine: case report and literature review. Avicenna J Med. 2012;2:9-11. [ Links ]

9. Thuluvath PJ, Ninkovic M, Calam J, Anderson M. Mesalazine induced interstitial nephritis. Gut. 1994;35:1493-6. [ Links ]

Corresponding author. E-mail addresses: ozlemderen2@hotmail.com (O. Bagdatoglu),

ymaras@hotmail.com (Y. Maras),

ozlemderen@hotmail.com (O. Yayar),

beser374@mynet.com (B. Eser).

Creative Commons License This is an open-access article distributed under the terms of the Creative Commons Attribution License